Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Memphis, TN

May 17, 2018Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 17, 2018, 4:37 PM CDT for Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 4:37 PM CDT (21:37 UTC)
Expired
May 17, 2018, 7:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 165 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS54 KMEG 172137
FFWMEG
MSC135-180030-
/O.NEW.KMEG.FF.W.0033.180517T2137Z-180518T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
437 PM CDT THU MAY 17 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Tallahatchie County in northwestern Mississippi...

* Until 730 PM CDT.

* At 437 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Tutwiler, Webb, Sumner, Glendora, Waverly, Whitehead, Brazil,
  Beaver Dam, Swan Lake, Albin, Mikoma and Stover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3381 9045 3407 9045 3407 9022 3381 9018

$$

WLC
2 follow-up statements
396 
WGUS74 KMEG 172335
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
635 PM CDT THU MAY 17 2018

MSC135-180030-
/O.CON.KMEG.FF.W.0033.000000T0000Z-180518T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tallahatchie MS-
635 PM CDT THU MAY 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN TALLAHATCHIE COUNTY...

At 634 PM CDT, Doppler Radar estimates 2 to 4 inches of rain has 
occurred over the past 3 hours. Showers and thunderstorms will 
produce an additional 1 to 3 inches of rain over the next hour.

Some locations that will experience flooding include...
Tutwiler, Webb, Sumner, Glendora, Waverly, Whitehead, Brazil, Beaver
Dam, Swan Lake, Albin, Mikoma and Stover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3381 9045 3407 9045 3407 9022 3381 9018

$$

WLC
035 
WGUS74 KMEG 180026
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
726 PM CDT THU MAY 17 2018

MSC135-180036-
/O.EXP.KMEG.FF.W.0033.000000T0000Z-180518T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tallahatchie MS-
726 PM CDT THU MAY 17 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN TALLAHATCHIE COUNTY WILL
EXPIRE AT 730 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3381 9045 3407 9045 3407 9022 3381 9018

$$

WLC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:26 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 17, 2:26 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
226 PM CDT Thu May 17 2018

.DISCUSSION...

Scattered showers and thunderstorms were occurring once again
across the Midsouth this afternoon...with the heaviest activity
and greatest coverage north of I-40 and across northeast
Mississippi. In the short term outflows will continue to merge and
form new storms. Temperatures not under the thicker cloud cover
and/or precipitation have climbed into the low and mid 80s...with
cooler 70s elsewhere. Winds have been light and variable with
occasional higher gusts near convection and outflows.

For today through tomorrow...models have a good handle on the
slow southeastward track on the double barrel upper low
circulations seen both in Mississippi and Missouri this hour.
Showers and thunderstorms will persist around the Midsouth for the
next 24 to 36 hours...with the greatest coverage anticipated
across the north and eastern counties...and of course during peak
heating hours. Storms will be of the pulse type variety with
updrafts lasting the typical 20-30 minutes. A few storms
potentially reaching severe limits with both wet microbursts and
hail reaching quarter size. Convection coverage will wane tonight
after sunset...but is once again not favored to completely get
snuffed. Friday's coverage will be more dominate as you approach
the Tennessee River and the Alabama border. Lows tonight will
fall into the 60s with high on Friday back into the 80s for most.

Saturday and Sunday...upper level heights will build back over the
area with a weak southwest or westerly flow. On the surface less
cloud cover especially in the morning hours will allow for
temperatures to reach into the upper 80s and low 90s. Dewpoints
across the region will remain in the mid 60s to low 70s...so
afternoon heat indices will run up into the mid and potentially
the upper 90s. Convection will be more isolated and not likely to
remain around between 9pm through the 11am hours.

Extended period starting Monday...models agree that a split upper
level flow will exist across the the CONUS with the southern
branch carving out a trough across the southwest states before
weakening and lifting into the Central Plains. This will leave the
Midsouth with a 15-30kt upper flow from the west and northwest.
On the surface a weak frontal boundary will reach the AR/MO and
TN/KY borders by early Tuesday as a shortwave digs into the
eastern Great Lakes and New England. This boundary will provide a
better focus for addition storm chances. Severe weather though
remains questionable...with a better threat for storm
organization seen from the Texas Panhandle into Lower Missouri
Valley. High temperatures this period will run 5-7 degrees above
normal.

JAB

&&

.AVIATION...

A slow eastward track of a pair of upper level disturbances will
continue to trigger scattered showers and thunderstorms for all
the TAF sites this period. This activity will likely bring periods
MVFR and IFR conditions as well. Later in the period IFR stratus
and patchy fog will effect the sites. Winds will be light with a
slight directional bias from the north or east. Brief higher winds
expected in thunderstorms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 17, 2:22 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
222 PM CDT Thu May 17 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
222 PM CDT Thu May 17 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible this afternoon into early evening across
the Mid-South. Damaging winds...large hail along with localized
heavy rainfall are the main threats if a thunderstorm develops
and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An isolated strong storm in the afternoon hours will be possible
Friday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, May 17, 3:08 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 PM CDT THU MAY 17 2018

TNZ092-172045-
Hardin TN-
308 PM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Hardin County in southwestern Tennessee...

At 308 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Savannah, moving northwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Hardin County should monitor this storm closely.

LAT...LON 3501 8828 3531 8831 3538 8803 3537 8802
      3537 8801 3535 8801 3533 8802 3530 8802
      3530 8799 3501 8798
TIME...MOT...LOC 2008Z 150DEG 7KT 3518 8812
Special weather statement, May 17, 3:12 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
312 PM CDT THU MAY 17 2018

ARZ009-MOZ113-115-172100-
Clay AR-Pemiscot MO-Dunklin MO-
312 PM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

East central Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...

At 312 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Deering, or near
Hayti, moving north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Clay...Pemiscot and eastern Dunklin Counties
should monitor this storm closely.

LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
      3641 8961 3640 8959 3634 8955 3634 8961
      3631 8961 3629 8958 3624 8961 3625 8970
      3623 8970 3620 8965 3607 8975 3607 9013
      3650 9013 3650 8996
TIME...MOT...LOC 2012Z 159DEG 11KT 3621 8985
Special weather statement, May 17, 3:16 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
316 PM CDT THU MAY 17 2018

MSZ020-172100-
Tallahatchie MS-
316 PM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Southwestern Tallahatchie County in northwestern Mississippi...

At 316 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Minter City, or 8
miles east of Drew, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Tallahatchie County should monitor this storm
closely.

LAT...LON 3372 9031 3375 9030 3377 9024 3377 9019
      3378 9017 3381 9018 3381 9045 3399 9045
      3398 9009 3381 9012 3381 9014 3372 9014
      3372 9022 3374 9025 3370 9026 3370 9029
TIME...MOT...LOC 2016Z 249DEG 7KT 3380 9039
Special weather statement, May 17, 3:22 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
322 PM CDT THU MAY 17 2018

MSZ012-013-020>022-172045-
Lafayette MS-Tallahatchie MS-Panola MS-Calhoun MS-Yalobusha MS-
322 PM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northern Yalobusha County in northwestern Mississippi...

At 322 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Springdale, or near
Water Valley, moving northeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette...northeastern Tallahatchie...southeastern
Panola...northwestern Calhoun and northern Yalobusha Counties should
monitor this storm closely.

LAT...LON 3440 8986 3440 8925 3409 8925 3392 9011
TIME...MOT...LOC 2022Z 240DEG 7KT 3425 8966
Special weather statement, May 17, 3:42 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
342 PM CDT THU MAY 17 2018

ARZ036-MSZ001-TNZ088-172115-
Crittenden AR-DeSoto MS-Shelby TN-
342 PM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Crittenden County in eastern Arkansas...
Northeastern DeSoto County in northeastern Mississippi...
Shelby County in southwestern Tennessee...

At 342 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Whitehaven, or near
Southaven, moving south at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Crittenden...northeastern DeSoto and Shelby
Counties should monitor this storm closely.

LAT...LON 3489 9017 3537 9018 3537 8974 3489 8981
TIME...MOT...LOC 2042Z 006DEG 7KT 3504 9002
Special weather statement, May 17, 3:44 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
344 PM CDT THU MAY 17 2018

ARZ009-018-MOZ113-172130-
Greene AR-Clay AR-Dunklin MO-
344 PM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Central Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...

At 344 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hornersville, or
near Gosnell, moving south at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Greene...Clay and Dunklin Counties should monitor
this storm closely.

LAT...LON 3628 8997 3600 8996 3600 9014 3603 9054
      3637 9075 3641 9075 3643 9078 3649 9078
      3650 9011
TIME...MOT...LOC 2044Z 356DEG 7KT 3603 9006

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:47 AM CDTSpecial Weather StatementMEGTate28 min
May 17, 10:12 AM CDTFlash Flood WarningMEGPanola, Tate43 min
May 17, 3:16 PM CDTSpecial Weather StatementMEGTallahatchie44 min
May 17, 3:22 PM CDTSpecial Weather StatementMEGLafayette, Yalobusha23 min
May 17, 4:03 PM CDTAreal Flood AdvisoryMEGDeSoto117 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.